Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 355, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2015, 6:03 PM MDT for Cheyenne County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2015, 6:03 PM MDT (00:03 UTC)
- Expired
- Aug 17, 2015, 7:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:32 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS53 KGLD 180003
SVRGLD
COC017-180100-
/O.NEW.KGLD.SV.W.0355.150818T0003Z-150818T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 700 PM MDT
* AT 602 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHWEST OF KIT CARSON...OR 26 MILES SOUTH OF SEIBERT...MOVING
EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3904 10316 3904 10234 3861 10259 3861 10317
TIME...MOT...LOC 0002Z 290DEG 22KT 3892 10292
HAIL...0.75IN
WIND...70MPH
$$
LUNDQUIST4 follow-up statements
538
WWUS53 KGLD 180015
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON AUG 17 2015
COC017-180100-
/O.CON.KGLD.SV.W.0355.000000T0000Z-150818T0100Z/
CHEYENNE CO-
615 PM MDT MON AUG 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CHEYENNE COUNTY...
AT 614 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
KIT CARSON...OR 25 MILES WEST OF CHEYENNE WELLS...MOVING EAST AT 25
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3904 10316 3904 10234 3861 10259 3861 10317
TIME...MOT...LOC 0014Z 290DEG 22KT 3889 10282
HAIL...0.75IN
WIND...70MPH
$$
LUNDQUIST792
WWUS53 KGLD 180027
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT MON AUG 17 2015
COC017-180100-
/O.CON.KGLD.SV.W.0355.000000T0000Z-150818T0100Z/
CHEYENNE CO-
627 PM MDT MON AUG 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN CHEYENNE COUNTY...
AT 626 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KIT CARSON...OR 28 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST
AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3904 10316 3904 10269 3893 10240 3861 10259
3861 10317
TIME...MOT...LOC 0026Z 301DEG 17KT 3882 10288
HAIL...0.75IN
WIND...70MPH
$$
LUNDQUIST183
WWUS53 KGLD 180042
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON AUG 17 2015
COC017-180100-
/O.CON.KGLD.SV.W.0355.000000T0000Z-150818T0100Z/
CHEYENNE CO-
642 PM MDT MON AUG 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR WESTERN CHEYENNE COUNTY...
AT 642 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KIT CARSON...
OR 22 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KIT CARSON...FIRSTVIEW AND WILD HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3901 10295 3896 10270 3888 10243 3861 10259
3861 10317 3885 10306
TIME...MOT...LOC 0042Z 304DEG 19KT 3878 10277
HAIL...<.75IN
WIND...60MPH
$$
LUNDQUIST560
WWUS53 KGLD 180058
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON AUG 17 2015
COC017-180107-
/O.EXP.KGLD.SV.W.0355.000000T0000Z-150818T0100Z/
CHEYENNE CO-
658 PM MDT MON AUG 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY WILL
EXPIRE AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR CHEYENNE
COUNTY.
LAT...LON 3901 10295 3896 10270 3888 10243 3861 10259
3861 10317 3885 10306
TIME...MOT...LOC 0055Z 290DEG 22KT 3878 10277
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:18 PM MDT, 45 minutes earlier.
Area forecast discussion, Aug 17, 5:18 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT MON AUG 17 2015 .UPDATE... ISSUED AT 504 PM MDT MON AUG 17 2015 ADVANCING COLD FRONT/COLD POOL FROM THE NORTHEAST HAS CLEARED ST FRANCIS AND COLBY AND RAPIDLY HEADING TOWARDS THE GLD AREA. IN ADDITION TO THE WIND SHIFT AND EVEN MORE INCREASED LOW LEVEL SHEAR...MESOANALYSIS INDICATES STRONG CINH IN COOLER AIR TO THE NORTH. THINK THIS WILL FOR AT LEAST A WHILE ACT AS A NORTHERN LIMIT TO SFC BASED CONVECTION AND HAVE HIGHLIGHTED AND INCREASED POPS IN AREAS TO THE SOUTH OF AFOREMENTIONED FEATURE. ALTHOUGH STORMS ARE MOVING...RAINFALL RATES AROUND AN INCH AND A HALF PER HOUR HAVE BEEN OBSERVED KEEPING HEAVY RAIN SIG THREAT. QUICK MOTION SHOULD LIMIT FLOOD POTENTIAL AND AT THIS TIME HAVE OPTED AWAY FROM ANY LARGE SCALE WATCH. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 250 PM MDT MON AUG 17 2015 EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW STRENGTHENING TROUGH ACROSS MONTANA WITH SHARP PV HEIGHT ANOMALY DIGGING INTO NORTHWESTERN WYOMING. DIFFLUENT FLOW IS IN PLACE ACROSS NORTHERN COLORADO WITH INCREASING DIVERGENT SIGNATURE AHEAD OF APPROACHING UPPER LEVEL JET. AT THE SURFACE A STATIONARY FRONT EXTENDS FROM NORTH CENTRAL KANSAS TO SOUTHEAST COLORADO...ACROSS THE SOUTHEAST PART OF OUR CWA...WITH A WEAK SURFACE TROUGH AXIS EXPENDING ACROSS THE NW PART OF OUR FORECAST AREA. THUNDERSTORMS SHOULD INITIATE ACROSS EASTERN COLORADO THIS AFTERNOON WITH ACTIVITY INCREASING IN COVERAGE AND SPREADING EAST INTO OUR CWA THROUGH THE EVENING/OVERNIGHT. BEST FORCING IS ADVERTISED 03-06Z OVER OUR CWA AND QUICKLY TRANSITIONS EASTWARD THROUGH TUESDAY MORNING. AS THE UPPER LOW DEEPENS AND EVENTUALLY CLOSES OFF OVER NEBRASKA DRY SLOT/SUBSIDENT REGION WILL MOVE OVER OUR CWA WHICH SHOULD RAPIDLY DECREASE ANY SHOWER/THUNDERSTORM CHANCES. STRONG COLD FRONT WILL DROP DOWN ACROSS THE REGION TUESDAY MORNING AND COMBINED WITH INCREASING SUBSIDENCE BRING MILD/WINDY (VERY FALL-LIKE) CONDITIONS TO OUR CWA. THERE MAY ALSO BE A REDEVELOPMENT OF DENSE FOG/LOW STRATUS OVER SW NEBRASKA DEPENDING ON THUNDERSTORM ACTIVITY/MIXING AND FRONTAL TIMING. REGARDING SEVERE POTENTIAL TONIGHT...RAP ANALYSIS SHOWS SB CAPE AXIS 2500-3500 J/KG AND DEEP BULK EFFECTIVE SHEER VALUES 40-50KT ACROSS EASTERN COLORADO. CONSIDERING THE DEEP LAYER SHEER AND INSTABILITY WE ARE ANTICIPATING ORGANIZED SUPERCELLS DEVELOPING LATE THIS AFTERNOON AND SLOWLY PROGRESSING EASTWARD (MEAN STORM MOTIONS 10-20KT). THERE IS A WINDOW WITH LOW LEVEL TURNING ALONG SURFACE TROUGH AXIS FOR TORNADOES WITH MORE ORGANIZED CELLS...WITH PRIMARY THREAT VERY LARGE HAIL (2"+) AND DAMAGING WINDS. AS THIS ACTIVITY ORGANIZES INTO A MCS/THUNDERSTORM CLUSTER TORNADO THREAT SHOULD DIMINISH. TORNADO WATCH 490 IS CURRENTLY IN EFFECT FOR OUR EASTERN COLORADO COUNTIES...AND PATTERN IS BEING MONITORED FOR ANY OTHER POSSIBLE SEVERE WATCHES AS THIS UNFOLDS THIS AFTERNOON/EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 156 PM MDT MON AUG 17 2015 JET MAX ROTATING AROUND BACK OF THE UPPER TROUGH WILL BRING SCATTERED SHOWERS TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY MORNING UNDER THE DIVERGENT LEFT EXIT REGION. MODEL QPF IS LIGHT...GENERALLY BETWEEN A TENTH AND A QUARTER OF AN INCH...BUT RATHER WIDESPREAD SO POPS MAY NEED TO BE INCREASED IF THOSE TRENDS CONTINUE. POINT FORECAST SOUNDINGS ACTUALLY SHOW ICE IN THE COLUMN BUT THE SURFACE BASED WARM LAYER EXTENDS TO AROUND 6KFT AGL WHICH WILL BE MORE THAN SUFFICIENT TO KEEP ANY KIND OF SNOW FROM REACHING THE GROUND. LOW TEMPERATURES A BIT TRICKY...WITH CLOUDS POTENTIALLY KEEPING THEM FROM REACHING THE UPPER 40S BUT IF THE RAIN IS PROLONGED MIGHT WET BULB DOWN TO NEAR THAT ANYWAY. EITHER WAY IT WILL BE A RATHER CHILLY MORNING FOR MID AUGUST. UPPER TROUGH WILL MOVE OUT WEDNESDAY AFTERNOON WITH NORTHWEST FLOW ALOFT THROUGH THE END OF THE WEEK. PRECIPITATION CHANCES DURING THAT TIME WILL BE SLIM TO NONE WITH NO UPPER SHORTWAVES IN THE MODELS AND LIMITED MOISTURE AVAILABLE. TEMPERATURES WILL REBOUND QUICKLY AFTER THE MIDWEEK COOL DOWN WITH ABOVE NORMAL HIGHS BY FRIDAY. THE UPPER FLOW WILL TRANSITION TO ZONAL AND THEN SOUTHWEST OVER THE WEEKEND AS ANOTHER TROUGH DIGS INTO THE NORTHERN ROCKIES. THE NEXT BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AFTERNOON/EVENING AS DYNAMICS AND SURFACE COLD FRONT ASSOCIATED WITH THAT SYSTEM MOVE THROUGH THE CENTRAL PLAINS. A LITTLE EARLY...BUT RIGHT NOW BEST COMBINATION OF INSTABILITY AND SHEAR WILL BE CONFINED TO EASTERN PARTS OF THE FORECAST AREA...NORTON TO GOVE...WHICH WOULD BE THE FAVORED AREAS FOR ANY SEVERE THREAT. IF THAT TIMING VERIFIES SUNDAY AND MONDAY WILL BE DRY AND A LITTLE COOLER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 504 PM MDT MON AUG 17 2015 COMPLICATED AVIATION FORECAST ONGOING ACROSS THE AREA AS ADVANCING COLD POOL NEAR KGLD BRING A WIND SHIFT AND INCREASED STABILITY...WHILE STRONG CONVECTIVE COMPLEX BRINGING IFR CONDITIONSAND STRONG WINDS FROM THE WEST. STORMS WILL BE NEAR KGLD AROUND 2 UTC...BUT THINK THE HIGH END CONDITIONS APPEAR MORE LIKELY TO THE SOUTH OF THE TERMINAL. MCK MAY SEE A BRIEF REPRIEVE FROM IFR CIGS BUT EXPECT STRATUS TO DEVELOP AGAIN OVERNIGHT WITH A PROLONGED PERIODS OF CIGS LESS THAN 1000 FEET. DETAILS ARE A BIT MURKY AND WILL REFINE AS POSSIBLE WHEN THINGS CLEAR UP. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...DR LONG TERM...024 AVIATION...JRM
Hazardous weather outlook, Aug 17, 10:44 AM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON AUG 17 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT MON AUG 17 2015 /1144 AM CDT MON AUG 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE AREA THIS AFTERNOON WITH COVERAGE INCREASING DURING THE EVENING. ACTIVITY WILL SLOWLY MOVE EAST THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE AREA...HOWEVER THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS EASTERN COLORADO AND WEST OF HIGHWAY 25 IN KANSAS AND NEBRASKA. LARGE HAIL GREATER THAN 2 INCHES...DAMAGING WINDS IN EXCESS OF 60 MPH....AND A FEW TORNADOES WILL BE POSSIBLE. SLOW STORM MOTIONS AND HEAVY RAIN COULD ALSO LEAD TO FLASH FLOODING...ESPECIALLY AT LOCATIONS THAT RECEIVED HEAVY RAINFALL SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:13 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Aug 17, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Aug 17, 7:14 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.